IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 274 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (153 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed1427    
    Printed32    
    Emailed0    
    PDF Downloaded105    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2014  |  Volume : 46  |  Issue : 5  |  Page : 565
 

Stevens Johnson syndrome and neurotoxic effects of metronidazole


1 Department of Pulmonary Medicine, Kasturba Medical College, Manipal University, Manipal, Karnataka, India
2 Department of Pharmacology, Kasturba Medical College, Manipal University, Manipal, Karnataka, India

Date of Web Publication11-Sep-2014

Correspondence Address:
Bharti Chogtu
Department of Pharmacology, Kasturba Medical College, Manipal University, Manipal, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.140602

Rights and Permissions



How to cite this article:
Magazine R, Chogtu B. Stevens Johnson syndrome and neurotoxic effects of metronidazole . Indian J Pharmacol 2014;46:565

How to cite this URL:
Magazine R, Chogtu B. Stevens Johnson syndrome and neurotoxic effects of metronidazole . Indian J Pharmacol [serial online] 2014 [cited 2020 Sep 24];46:565. Available from: http://www.ijp-online.com/text.asp?2014/46/5/565/140602


Sir,

Stevens Johnson syndrome (SJS) is a severe cutaneous adverse drug reaction and predominantly involves the skin and mucous membranes. In most cases developing SJS, the risks remain unidentifiable. [1] Drugs that commonly cause SJS are sulphonamides, nevirapine, allopurinol, lamotrigine, aromatic anticonvulsants, and oxicam nonsteroidal anti-inflammatory drugs (NSAIDs). Drugs with long half-lives are more likely to cause such fatal reactions than those with short half-lives. [2]

In Drug watch published in Jan-Feb 2014 issue of the Indian Journal of Pharmacology, the authors have reported a case of metronidazole-induced SJS in a patient in whom symptoms started 6 hours after first dose and progressed after second dose. [3] As mentioned by authors, there is one case reported by Piskin and Makkes in which patient started developing symptoms 1 day after initiating of metronidazole.

Authors have also reported that the cutaneous drug reaction was accompanied by early central nervous system (CNS) symptoms like dizziness, confusion, convulsions, and loss of consciousness for 15-20 min. They consider the CNS manifestations to be a part of SJS. However, in our view, the CNS symptoms experienced in this case can be explained separately as metronidazole-induced adverse effect. Though, metronidazole-induced encephalopathy is relatively rare, [4] it needs to be considered because of its use in both medical and surgical patients. CNS toxicity with metronidazole does not seem to be a dose- or duration-related phenomenon. [5] Magnetic resonance imaging (MRI) abnormalities are seen in most patients. Theories suggested for CNS changes include axonal swelling with increased water content due to toxic injury or localized reversible ischemia due to vascular spasm. [6] It can also be due to interstitial edema or purkinje cell damage due to binding of the metronidazole to neuronal ribonucleic acid (RNA), causing inhibition of protein synthesis and resulting in axonal degeneration. [6] The prognosis of metronidazole-induced CNS adverse effects is excellent, once metronidazole is stopped.

 
  References Top

1.Pushker N, Tandon R, Vajpayee RB. Stevens-Johnsons syndrome in India-risk factors, ocular manifestations and management. Ophthalmologica 2000;214:285-8.  Back to cited text no. 1
    
2.Garcia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: Does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol 2000;136:323-7.  Back to cited text no. 2
    
3.Mazumdar G, Shome K. Stevens-Johnsons syndrome following use of metronidazole in a dental patient. Indian J Pharmacol 2014;46:121-2.  Back to cited text no. 3
[PUBMED]  Medknow Journal  
4.Huang YT, Chen LA, Cheng SJ. Metronidazole-induced Encephalopathy: Case report and review literature. Acta Neurol Taiwan 2012;21:74-8.  Back to cited text no. 4
    
5.Kuriyama A, Jackson JL, Doi A, Kamiya T. Metronidazole-induced central nervous system toxicity: A systematic review. Clin Neuropharmacol 2011;34:241-7.  Back to cited text no. 5
    
6.Ahmed A, Loes DJ, Bressler EL. Reversible magnetic resonance imaging findings in metronidazole-induced encephalopathy. Neurology 1995;45:588-9.  Back to cited text no. 6
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow